Alert archive / Oklahoma / Special Weather Statements in 2020

Special Weather Statement, NWS Norman, OK

May 20, 2020Harmon County, Oklahoma

NWS Norman, OK issued this special weather statement at May 20, 2020, 12:29 AM CDT for Harmon County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 12:29 AM CDT (05:29 UTC)
Expired
May 20, 2020, 1:00 AM CDT
In force
31 min
Issued by
NWS Norman, OK

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS84 KOUN 200529
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1229 AM CDT Wed May 20 2020
 
OKZ033-TXZ083-200600-
Harmon OK-Hardeman TX-
1229 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harmon and
northwestern Hardeman Counties Until 100 AM CDT...

AT 1224 AM CDT, a strong thunderstorm was located 6 miles north of
Kirkland Texas, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

LAT...LON 3464 10000 3472 9987 3439 9984 3440 10000
TIME...MOT...LOC 0524Z 242DEG 15KT 3448 10011 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 19, 11:10 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 19, 11:10 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1110 PM CDT Tue May 19 2020

...New UPDATE...

.UPDATE...
Issued at 1103 PM CDT Tue May 19 2020

Radar starting to show a few echos across western north Texas from
the storm complex currently across the Texas Panhandle. Latest
HRRR CAMs showing the potential for later development into
southwest Oklahoma as well. As a result, added 20 percent POPs to
the grids for isolated TSRA across our far southwest CWA until 3
AM. Although the environment is strongly unstable (2000 J/jg
MUCAPE) with weak shear, it also appears to be strongly capped, so
don't expect any deep convection from from firing up.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 246 PM CDT Tue May 19 2020

Easterly surface winds will advect slightly drier air from the
east tonight, which will likely offset the weak waa that tries to
develop overnight. Expect that waa may lead to some lower level
cloud development, but drier air at the surface along with some
capping in place should preclude any precip from developing
overnight. On caveat may be what the GFS is doing with developing
convection to our west across the higher terrain. This may make a
run at southwest Oklahoma and western north Texas late this
evening, but for now will leave tonight period dry.

For Wednesday, other than perhaps a bit more cloud cover expect
another dry and mild day, much like we have seen that last few
days.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 246 PM CDT Tue May 19 2020

Thunderstorms that develop across the eastern High Plains of
Texas may approach southwest Oklahoma and adjacent parts of north
Texas Wednesday night/Thursday morning. Scattered showers/storms
may develop farther to the east Thursday morning with isentropic
ascent/warm air advection.

A longwave trough will persist across the western United States
through the upcoming weekend. Embedded shortwave troughs are
progged to eject into the Plains with an attendant increase in
synoptic-scale ascent. At the surface, a moist and conditionally
unstable airmass will remain over Oklahoma and western north Texas
with an oscillating dryline to the west (from the Caprock to near
the 100th meridian).

These aforementioned features will result in a daily chance of
showers and thunderstorms (some severe) Thursday through Saturday.
The timing of these waves (and therefore a greater risk of severe
weather) is somewhat uncertain. In addition, the Southern Plains
will be on the southern periphery of the greatest ascent and
effective bulk shear. Nevertheless, there will likely be
thunderstorms somewhere in the area everyday (the majority will
remain dry on a given day).

By Sunday, the longwave trough may finally eject into the Plains
with an attendant increase coverage of showers and thunderstorms.
Heavy rainfall/flooding may become a hazard during this period.
The trough is forecast to close-off and may persist somewhere in
the Southern Plains into early next week. This will result in a
continued chance for showers and thunderstorms.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CDT Tue May 19 2020

East wind will perists overnight and turn southeast in western
Oklahoma Wednesday. Ceilings near the MVFR/VFR limit are epected
to form or move into southwestern Oklahoma and adjacent parts of
northern Texas early Wednesday morning. Scattered thunderstorms
are expected to arrive from the west into western Oklahoma and

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  79  63  78 /   0   0  20  30
Hobart OK         58  82  64  85 /  20   0  30  30
Wichita Falls TX  63  83  66  87 /  20   0  30  30
Gage OK           55  82  61  85 /   0   0  30  30
Ponca City OK     53  79  61  78 /   0   0  10  30
Durant OK         60  80  64  82 /  10   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....09
AVIATION...09
Hazardous weather outlook, May 19, 11:53 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Tue May 19 2020

OKZ004>048-050>052-TXZ083>090-201700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Tue May 19 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be the chance for thunderstorms over the area from
Wednesday night through Monday. There will be the potential for
strong to severe storms through this period. There is a slight
risk for severe storms across northwest Oklahoma on Thursday and
Thursday night, and the potential areas for severe storms Friday
through Monday will become more defined later in the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 20, 12:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1229 AM CDT Wed May 20 2020

OKZ033-TXZ083-200600-
Harmon OK-Hardeman TX-
1229 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harmon and
northwestern Hardeman Counties Until 100 AM CDT...

AT 1224 AM CDT, a strong thunderstorm was located 6 miles north of
Kirkland Texas, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3464 10000 3472 9987 3439 9984 3440 10000
TIME...MOT...LOC 0524Z 242DEG 15KT 3448 10011

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:10 AM CDTSpecial Weather StatementOUNGreer35 min

Nearby

Special Weather Statements in Oklahoma, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.